Why the study?
What is the prevalence of cough as a side effect of angiotensin-converting enzyme inhibitor therapy in clinical practice?
What is the prevalence of cough as a side effect of angiotensin-converting enzyme inhibitor therapy in clinical practice?
The incidence of ACE inhibitor-induced cough in real-world clinical practice (7-25%) is considerably higher than previously reported, highlighting the need for clinician awareness to avoid unnecessary diagnostic evaluations.
May warrant greater clinician awareness of ACEI cough than PDR indicates; extends prior estimates yet leaves incidence open to prospective confirmation.
To assess the prevalence of cough as a side effect of angiotensin-converting enzyme inhibitor antihypertensive therapy, we reviewed 300 consecutive patient charts from a private practice and 200 consecutive patient charts from a university-based referral center for hypertension. Incidence of definite angiotensin-converting enzyme inhibitorinduced cough in the private practice was 25% and in the university practice, 7%, with an additional 6% of university-practice patients reporting a possible angiotensin-converting enzyme—inhibitor induced cough. This incidence is considerably greater than listed in thePhysicians' Desk Reference. Reasons for the variability in incidence as reported in the literature are explored. Clinicians must be aware of this potentially disturbing side effect of angiotensin-converting enzyme inhibitors to avoid expensive and unnecessary diagnostic evaluations. (Arch Intern Med. 1992;152:1698-1700)
No takes yet. Share an insight, caveat, or question.
S. R. Simon (1992) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: